HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s peculiar. So now you’re wondering what the cause could be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Might the aspirin be the trigger?

And that possibility gets your brain going because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your memory, hearing that some medications were linked to reports of tinnitus. Could aspirin be one of those medications? And if so, should you stop using it?

Medication And Tinnitus – What’s The Link?

The long standing rumor has associated tinnitus symptoms with countless medications. But what is the reality behind these rumors?

It’s widely believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:

  • Beginning a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to manage that brings about stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it’s not medication producing the tinnitus. It’s the stress of the whole ordeal, though the misunderstanding between the two is rather understandable.
  • Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
  • The affliction of tinnitus is fairly prevalent. More than 20 million people suffer from chronic tinnitus. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.

Which Medicines Can Cause Tinnitus?

There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.

The Link Between Strong Antibiotics And Tinnitus

There are certain antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are normally saved for specific instances. High doses have been proven to produce damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.

Medication For High Blood Pressure

Diuretics are often prescribed for people who have hypertension (high blood pressure). Some diuretics have been known to cause tinnitus-like symptoms, but usually at significantly higher doses than you may normally encounter.

Aspirin Can Cause Ringing in Your Ears

It is possible that the aspirin you took is causing that ringing. But here’s the thing: It still depends on dosage. Normally, high dosages are the real problem. Tinnitus symptoms normally won’t be produced by standard headache dosages. But when you stop taking high doses of aspirin, thankfully, the ringing tends to disappear.

Check With Your Doctor

There are a few other medications that might be capable of causing tinnitus. And the interaction between some combinations of medicines can also create symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

You should also get examined if you start noticing tinnitus symptoms. It’s hard to say for sure if it’s the medication or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us